Anaphylactic shock is the body's reaction to an allergen. The most common causes are food, insects (stings) and medications. Reactions usually develop within an hour of exposure to the allergen, and can be life-threatening.
Asthma and certain diseases may increase the severity of reactions.
Symptoms usually develop soon after exposure to the allergen. Characteristic symptoms can be divided into categories based on the affected organ:
- Skin and mucous membrane
- Swelling and redness around the eyes
- Swelling of the lips and tongue
- Urticaria, itching, redness
- Respiratory system
- Difficulty breathing
- Throat swelling
- Bluish lips
- Cardiovascular system
- Drop in blood pressure
- Excessive sweating
- Digestive system
- Difficulty swallowing
- Nausea, vomiting
- Stomach cramps
- Nervous system
It is important for allergy sufferers to be able to recognize the symptoms associated with anaphylactic shock. The sooner they can identify the reaction, the faster they can get treatment.
Although difficult in the case of insect stings, the best prevention is to avoid known allergens. Any person at risk of going into anaphylactic shock (prior anaphylactic shock, severe allergic reaction, etc.) should have an epinephrine auto injector (Epipen, Anapen, Twinject) in their possession. The prompt administration of epinephrine gives the patient a 5 to 20 minutes window to get to the nearest emergency room. That said, when planning a trip or activity that is about 1 hour from the closest emergency department, a minimum of 3 doses of epinephrine is needed.
A person who goes into anaphylactic shock may be unable to self-administer the epinephrine. It is therefore important to inform family and close friends, as well as anyone left in charge of children, of particular symptoms to watch out for and how to administer epinephrine. Wearing a medical ID bracelet or tag to alert first responders to the fact that you have allergies is advised, as it will help them make the best decision in an emergency situation.
In the event of anaphylactic shock
Have the person lie on his or her side and clear their airway to make breathing as easy as possible.
Then, promptly administer the epinephrine in the leg muscle. The drug must be injected at intervals of 5 to 15 minutes, until a suitable response is achieved or until emergency services arrive.
Emergency services must be called immediately.
If you have any questions or would like to learn how to use the injector, do not hesitate to speak to your pharmacist.